Alert archive / Ohio / Special Weather Statements in 2017

Special Weather Statement, NWS Charleston, WV

August 2, 2017Perry County, Ohio

NWS Charleston, WV issued this special weather statement at Aug 2, 2017, 7:32 PM EDT for Perry County, Ohio. It was in force for 28 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 2, 2017, 7:32 PM EDT (23:32 UTC)
Expired
Aug 2, 2017, 8:00 PM EDT
In force
28 min
Issued by
NWS Charleston, WV

County Perry County, OH

The nearest sounding before it

Cncnati-Daytn, OH (KILN), launched 12:00Z, 11.5 hours before the alert went out and 138 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Cncnati-Daytn, OH at 12:00Z on 2017-08-02Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 190 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Cncnati-Daytn, OH at 12:00Z on 2017-08-02The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 18 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
190 J/kg
Mixed-layer CIN
-53 J/kg
Mixed-layer LCL
1503 m above ground
0-6 km bulk shear
12 kt
0-1 km storm-relative helicity
18 m²/s²
0-3 km storm-relative helicity
80 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

254 
WWUS81 KRLX 022332
SPSRLX

Special Weather Statement
National Weather Service Charleston WV
732 PM EDT WED AUG 2 2017

OHZ066-030000-
Perry-
732 PM EDT WED AUG 2 2017

...A STRONG THUNDERSTORM WILL AFFECT NORTHERN PERRY COUNTY...

At 732 PM EDT, a strong thunderstorm was located near Thornport, or
near Somerset, moving northeast at 15 mph.

Winds in excess of 40 mph and nickel size hail are possible with 
this storm. Torrential rainfall is also occurring with this storm, 
and may cause localized flooding. Do not drive your vehicle through 
flooded roadways.

Locations impacted include...
Somerset, Thornville and Glenford. 

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

LAT...LON 3991 8218 3991 8216 3982 8217 3982 8209
      3978 8240 3983 8240 3984 8247 3987 8247
      3992 8239
TIME...MOT...LOC 2332Z 245DEG 13KT 3986 8237 
$$

16

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Charleston, WV wrote its last area forecast discussion before this special weather statement went out at Aug 2, 3:10 PM EDT, 4 hours 22 minutes earlier.

Area forecast discussion, Aug 2, 3:10 PM EDT, 4 hours 22 minutes before
Area Forecast Discussion
National Weather Service Charleston WV
310 PM EDT Wed Aug 2 2017

.SYNOPSIS...
Upper disturbances and moisture will bring scattered mainly
afternoon thunderstorms through Thursday. A cold front crosses
Friday and Friday night. Cooler and less humid for the weekend.

&&

.NEAR TERM /THROUGH THURSDAY/...
As of 230 PM Wednesday...

Upper level disturbances and increasing moisture in west to
southwest flow aloft will bring chances for showers and storms
through Thursday. Models have difficulty in tracking and timing
these weak upper disturbances, but models appear to lift most of
these disturbances up across the northwest half of the area.
With lack of a surface boundary for focusing, most of the
activity will be of a scattered nature and diurnally driven in
the afternoon heat. Thus, the best chances will be in the
afternoon and evening, over west and northwestern portions of
the area, and to a lesser degree over the mountains with an
elevated heat source, and finally a relative minimum in activity
for many areas between the Ohio River and the mountains.
Tonight will see a typical dissipation of showers this evening
with loss of heating, but isolated activity is still possible in
the west. There will likely be more river valley fog tonight
than last night. Lows tonight in the 60s.

For Thursday, look for mainly a repeat of today as far as
convection goes, and a bit more humid. Highs Thursday in the
80s with intervals of sun and clouds.

&&

.SHORT TERM /THURSDAY NIGHT THROUGH FRIDAY NIGHT/...
As of 310 PM Wednesday...

A cold front will push through the region Friday afternoon and
evening, producing showers and thunderstorms. Depending on the
amount of instability allowed to build before the storms arrive,
could see some severe thunderstorms.

&&

.LONG TERM /SATURDAY THROUGH WEDNESDAY/...
As of 310 PM Wednesday...

A high pressure system will provide cooler and drier weather for the
weekend.

As the high slides eastward, moisture from the next system will
arrive Sunday night into Monday. Models continue to vary
considerably with the timing of this system and the associated cold
front, so confidence is low.

Cooler air can be expected behind this system for mid week, but
models once again vary with some waves skirting southern portions of
the area.

&&

.AVIATION /19Z WEDNESDAY THROUGH MONDAY/...
18Z Wednesday thru 18Z Thursday...
As of 140 PM Wednesday...

Upper disturbances in west to southwest flow aloft will be
lifting mainly up through southeastern OH, northeastern KY and
northwestern WV thru Thursday. Scattered showers and TSTMS will
be associated with these features, most numerous this afternoon
and evening, and again Thursday afternoon. Elsewhere generally
diurnally driven isolated convection this afternoon, dissipating
early this evening. Look for more isolated to scattered showers
and storms Thursday afternoon, most numerous again in the
west portions of the area with more upper disturbances. Have
included VCTS in most of the TAF sites this afternoon. Light and
variable winds.

VFR clouds SCT-BKN AOA 5000 feet AGL will dominate this period,
except briefly lower in any heavier convection this afternoon
and evening, and of course in river valley fog later tonight.
Even with clouds around tonight, believe with an increase in low
level moisture and breaks in the clouds, there will be river
valley fog. Generally MVFR river valley fog after 06Z, except
IFR in more prone river valleys 09Z-12Z such as EKN and CRW.
Near calm winds.

Thursday, fog dissipates by 13Z, leaving SCT-BKN clouds AOA
5000 feet AGL with SCT showers and storms mainly after 16Z,
especially west. light and variable winds again.

FORECAST CONFIDENCE AND ALTERNATE SCENARIOS THROUGH 18Z THURSDAY...

FORECAST CONFIDENCE: Medium.

ALTERNATE SCENARIOS: Mid to high clouds may be too thick for
dense fog to form at some sites tonight.

EXPERIMENTAL TABLE OF FLIGHT CATEGORY OBJECTIVELY SHOWS CONSISTENCY
OF WFO FORECAST TO AVAILABLE MODEL INFORMATION:
H = HIGH:   TAF CONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL.
M = MEDIUM: TAF HAS VARYING LEVEL OF CONSISTENCY WITH MODELS.
L = LOW:    TAF INCONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL.

UTC 1HRLY       18   19   20   21   22   23   00   01   02   03   04   05
EDT 1HRLY       14   15   16   17   18   19   20   21   22   23   00   01
CRW CONSISTENCY  H    H    H    H    H    H    H    H    H    H    H    L
HTS CONSISTENCY  H    H    H    H    H    H    H    H    H    H    H    L
BKW CONSISTENCY  H    H    H    H    H    H    H    H    H    H    H    M
EKN CONSISTENCY  H    H    H    H    H    H    H    H    H    H    H    L
PKB CONSISTENCY  H    H    H    H    H    H    H    H    H    H    H    M
CKB CONSISTENCY  H    H    H    H    H    H    H    H    H    H    H    L

AFTER 18Z THURSDAY...
IFR possible in thunderstorms late Friday into Friday night,
and then in stratus and perhaps fog early Saturday morning, all
as a cold front crosses.

&&

.RLX WATCHES/WARNINGS/ADVISORIES...
WV...None.
OH...None.
KY...None.
VA...None.

&&

SYNOPSIS...RPY/JMV
NEAR TERM...JMV
SHORT TERM...RPY
LONG TERM...RPY
AVIATION...JMV
Hazardous weather outlook, Aug 2, 3:08 PM EDT, 4 hours 24 minutes before
Hazardous Weather Outlook
National Weather Service Charleston WV
308 PM EDT Wed Aug 2 2017

OHZ066-067-075-076-083>087-WVZ006>011-014>020-027>032-039-040-031915-
Perry-Morgan-Athens-Washington-Jackson OH-Vinton-Meigs-Gallia-
Lawrence OH-Cabell-Mason-Jackson WV-Wood-Pleasants-Tyler-Putnam-
Kanawha-Roane-Wirt-Calhoun-Ritchie-Doddridge-Clay-Braxton-Gilmer-
Lewis-Harrison-Taylor-Upshur-Barbour-
308 PM EDT Wed Aug 2 2017

This Hazardous Weather Outlook is for southeast Ohio, and portions
of central West Virginia, northern West Virginia, southern West
Virginia and western West Virginia.

.DAY ONE...This Afternoon and Tonight.

Hazardous weather is not expected at this time.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

There is a slight risk that thunderstorms Friday afternoon and
evening could produce damaging wind gusts and/or large hail.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

KYZ101>103-105-VAZ003-004-WVZ005-013-024>026-033-034-515>526-031915-
Greenup-Carter-Boyd-Lawrence KY-Dickenson-Buchanan-Wayne-Lincoln-
Mingo-Logan-Boone-McDowell-Wyoming-Northwest Raleigh-
Southeast Raleigh-Northwest Fayette-Southeast Fayette-
Northwest Nicholas-Southeast Nicholas-Northwest Webster-
Southeast Webster-Northwest Pocahontas-Southeast Pocahontas-
Northwest Randolph-Southeast Randolph-
308 PM EDT Wed Aug 2 2017

This Hazardous Weather Outlook is for northeast Kentucky, southwest
Virginia, and portions of northeast West Virginia, southeast West
Virginia, southern West Virginia and western West Virginia.

.DAY ONE...This Afternoon and Tonight.

Hazardous weather is not expected at this time.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

There is a marginal risk that thunderstorms Friday afternoon and
evening could produce damaging wind gusts and/or large hail.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Special weather statement, Aug 2, 4:59 PM EDT, 2 hours 33 minutes before
Special Weather Statement
National Weather Service Charleston WV
459 PM EDT WED AUG 2 2017

OHZ075-084-022130-
Athens-Vinton-
459 PM EDT WED AUG 2 2017

...A STRONG THUNDERSTORM WILL AFFECT WESTERN ATHENS AND EAST CENTRAL
VINTON COUNTIES...

At 458 PM EDT, a strong thunderstorm was located near Lake Hope State
Park, moving northeast at 5 mph.

Wind gusts up to 50 mph and nickel size hail are possible with this
storm. Very heavy rainfall is also expected with this storm, which
could quickly fill ditches and poor drainage areas.

Locations impacted include...
Athens, Albany, Nelsonville, Chauncey and The Plains.

LAT...LON 3922 8226 3933 8234 3949 8212 3925 8200
TIME...MOT...LOC 2058Z 247DEG 6KT 3931 8225

16
Special weather statement, Aug 2, 6:33 PM EDT, 59 minutes before
Special Weather Statement
National Weather Service Charleston WV
633 PM EDT WED AUG 2 2017

WVZ007-022300-
Mason-
633 PM EDT WED AUG 2 2017

...A STRONG THUNDERSTORM WILL AFFECT WEST CENTRAL MASON COUNTY...

At 632 PM EDT, a strong thunderstorm was located 9 miles west of
Buffalo, or 11 miles south of Gallipolis, moving northeast at 15 mph.

Winds in excess of 40 mph and dime size hail are possible with this
storm. Torrential rainfall is also occurring with this storm, and
may cause localized flooding. Do not drive your vehicle through
flooded roadways.

Locations impacted include...
Ashton.

LAT...LON 3881 8211 3869 8195 3859 8216 3865 8218
      3870 8218
TIME...MOT...LOC 2232Z 216DEG 14KT 3866 8215

16
Special weather statement, Aug 2, 6:45 PM EDT, 47 minutes before
Special Weather Statement
National Weather Service Charleston WV
645 PM EDT WED AUG 2 2017

OHZ075-085-022315-
Athens-Meigs-
645 PM EDT WED AUG 2 2017

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT NORTH CENTRAL MEIGS AND
ATHENS COUNTIES...

At 643 PM EDT, radar indicated strong thunderstorms were located
along a line extending from near Lake Hope State Park to 7 miles
southeast of Albany. Movement was northeast at 25 mph.

Winds in excess of 40 mph and half inch hail are possible with these
storms. A 45 mph gust was reported at the Ohio University Airport
near Albany. Gusts this strong can bring down weak trees and limbs.
Torrential rainfall is also occurring with these storms, and may
cause localized flooding. Do not drive your vehicle through flooded
roadways.

Locations impacted include...
Athens, Glouster, Albany, Coolville, Nelsonville, Chauncey, Buchtel,
Jacksonville, Trimble, Stroud Run State Park, Darwin, Harrisonville
and The Plains.

LAT...LON 3923 8178 3909 8214 3921 8227 3929 8226
      3930 8230 3939 8229 3951 8211
TIME...MOT...LOC 2243Z 207DEG 20KT 3938 8231 3915 8210

16
Special weather statement, Aug 2, 6:58 PM EDT, 34 minutes before
Special Weather Statement
National Weather Service Charleston WV
658 PM EDT WED AUG 2 2017

OHZ085-WVZ007-008-022330-
Meigs-Jackson-Mason-
658 PM EDT WED AUG 2 2017

...A STRONG THUNDERSTORM WILL AFFECT SOUTH CENTRAL MEIGS...CENTRAL
MASON AND WEST CENTRAL JACKSON COUNTIES...

At 657 PM EDT, a strong thunderstorm was located 9 miles southeast of
Point Pleasant, moving northeast at 20 mph.

Winds in excess of 40 mph and dime size hail are possible with this
storm. Torrential rainfall is also occurring with this storm, and
may cause localized flooding. Do not drive your vehicle through
flooded roadways.

Locations impacted include...
Ripley, Leon, Cottageville, Mount Alto, Evans, Southside and Letart.

LAT...LON 3867 8203 3873 8210 3898 8195 3883 8172
TIME...MOT...LOC 2257Z 219DEG 19KT 3876 8201

16
Special weather statement, Aug 2, 7:30 PM EDT, 2 minutes before
Special Weather Statement
National Weather Service Charleston WV
730 PM EDT WED AUG 2 2017

OHZ075-076-085-WVZ007>009-030000-
Washington-Athens-Meigs-Jackson-Mason-Wood-
730 PM EDT WED AUG 2 2017

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT EASTERN MEIGS...
SOUTHWESTERN WASHINGTON...SOUTHEASTERN ATHENS...NORTHEASTERN MASON...
NORTHERN JACKSON AND SOUTHWESTERN WOOD COUNTIES...

At 730 PM EDT, radar indicated strong thunderstorms were located
along a line extending from 7 miles south of Chesterhill to 8 miles
west of Ripley. Movement was northeast at 30 mph.

Winds in excess of 40 mph and half inch hail are possible with these
storms. Torrential rainfall is also occurring with these storms, and
may cause localized flooding. Do not drive your vehicle through
flooded roadways.

Locations impacted include...
Parkersburg, Belpre, Ripley, Racine, Coolville, Forked Run State
Park, Ravenswood, Sandyville, Washington, Tuppers Plains, Lubeck,
Portland, Mount Alto, Belleville, Reedsville, Little Hocking,
Cottageville, Fleming, Evans and Blennerhassett.

THIS INCLUDES THE FOLLOWING HIGHWAYS...
 Interstate 77 in West Virginia between mile markers 136 and 160.
 Route 50 in West Virginia between mile markers 1 and 5.

LAT...LON 3954 8158 3904 8156 3903 8158 3902 8156
      3885 8155 3872 8190 3942 8193 3948 8175
      3948 8171 3950 8171
TIME...MOT...LOC 2330Z 218DEG 26KT 3938 8187 3882 8186

16
Special weather statement, Aug 2, 7:32 PM EDT, 0 minutes before
Special Weather Statement
National Weather Service Charleston WV
732 PM EDT WED AUG 2 2017

OHZ066-030000-
Perry-
732 PM EDT WED AUG 2 2017

...A STRONG THUNDERSTORM WILL AFFECT NORTHERN PERRY COUNTY...

At 732 PM EDT, a strong thunderstorm was located near Thornport, or
near Somerset, moving northeast at 15 mph.

Winds in excess of 40 mph and nickel size hail are possible with
this storm. Torrential rainfall is also occurring with this storm,
and may cause localized flooding. Do not drive your vehicle through
flooded roadways.

Locations impacted include...
Somerset, Thornville and Glenford.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

LAT...LON 3991 8218 3991 8216 3982 8217 3982 8209
      3978 8240 3983 8240 3984 8247 3987 8247
      3992 8239
TIME...MOT...LOC 2332Z 245DEG 13KT 3986 8237

16

The office that day

Everything else NWS Charleston, WV issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 2, 2:52 PM EDTSpecial Weather StatementRLXMcDowell23 min
Aug 2, 2:58 PM EDTFlash Flood WarningRLXMcDowell3 hr
Aug 2, 6:33 PM EDTSpecial Weather StatementRLXMason27 min
Aug 2, 6:58 PM EDTSpecial Weather StatementRLXMason32 min
Aug 2, 7:30 PM EDTSpecial Weather StatementRLXJackson30 min
Aug 2, 4:59 PM EDTSpecial Weather StatementRLXAthens31 min
Aug 2, 6:45 PM EDTSpecial Weather StatementRLXAthens30 min

Nearby

Special Weather Statements in Ohio, 2017Every special weather statement in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.